Idaho, 2021

Debris Flow in Idaho, July 1, 2021

July 1, 2021 · NWS MSO · 1 event in 1 county or zone

Slow-moving thunderstorms produced heavy rain, causing debris flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Slow-moving thunderstorms produced heavy rain, causing debris flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 1, 1:37 AM PST, 16 hours 23 minutes earlier.

Area forecast discussion, Jul 1, 1:37 AM PST, 16 hours 23 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
337 AM MDT Thu Jul 1 2021

.DISCUSSION...High confidence exists for near record to record
heat to continue through the upcoming holiday weekend. Valley
areas in western Montana and Lemhi County, ID will continue to see
highs reach into the mid to upper-90s, while lower elevations in
the Lower Hells Canyon/Salmon River and Orofino regions will see
highs continue to soar above the century mark. As you plan
activities this upcoming weekend, remember to stay hydrated, take
frequent breaks from the daytime sun, seek out air conditioned
spaces, and do NOT leave pets/children/elderly in an automobile.
For additional information on heat safety, please visit
weather.gov/safety/heat

Showers and thunderstorms will develop across much of the
Northern Rockies this afternoon and evening. Thunderstorms will
initiate across Lemhi County, ID, southern portions of the
Clearwater Mountains, and southwest Montana during the early
afternoon hours and will move northward into the rest of western
Montana and north central Idaho during the late afternoon and
early evening hours. A lack of vertical wind shear will favor
pulse thunderstorms. Typically, the primary pulse storm threats
include: gusty outflow winds, brief heavy downpours, small hail,
and cloud-to-ground lightning. A mix of dry and wet thunderstorms
is expected this afternoon and evening. Wet thunderstorms are
favored across north-central Idaho and northwest Montana near the
Idaho Panhandle, where deeper moisture will be present.

Another round of showers and thunderstorms will develop Friday.
Recent trends suggest storm coverage will once again develop
across entire forecast area.

Model ensemble guidance continues to suggest hot and dry weather
this weekend through early next week. High temperatures will
continue to run 10-15 degrees above normal. Little to any chance
exists for a widespread soaking rain during the next 6-10 days.
In fact, the Climate Prediction Center gives the Northern Rockies
a 80% chance of above normal temperatures and a 50% chance for
below normal precipitation.

Elevated fire weather conditions are possible Tuesday into
Wednesday next week. Guidance suggests a shortwave trough will
swing through British Columbia, acting to flatten the upper level
ridge. Hot, dry, and breezy winds would develop under this
pattern. This bears watching given the recent period of
exceptionally hot and dry weather. /Lukinbeal

&&

.AVIATION...Near record to record heat will continue to bring
density altitude impacts across the Northern Rockies airspace
today. Showers and thunderstorms will initiate across southwest
Montana, Lemhi County, ID and southern portions of Idaho County,
ID from 01/1800Z to 01/2000Z. Showers and storms will track
northward through the evening hours, impacting KMSO from 01/2200Z
to 02/0100Z and GPI from 02/0000Z to 02/0400Z. Thunderstorms will
be capable of producing erratic outflow winds in excess of 35
knots, particularly across west-central and southwest Montana.
Temporary visibility reductions down to 2SM are also possible,
particularly across north-central Idaho, where deeper moisture
will be present. /Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Heat Advisory until 8 PM MDT this evening Bitterroot/Sapphire
     Mountains...Missoula/Bitterroot Valleys...Potomac/Seeley
     Lake Region.

     Excessive Heat Warning until 8 PM MDT this evening
     Kootenai/Cabinet Region...Lower Clark Fork Region.

     Heat Advisory until 8 PM MDT this evening Flathead/Mission
     Valleys...West Glacier Region.

ID...Heat Advisory until 8 PM MDT this evening Eastern Lemhi
     County...Western Lemhi County.

     Excessive Heat Warning until 7 PM PDT this evening Northern
     Clearwater Mountains...Southern Clearwater Mountains.

     Excessive Heat Warning until 7 PM PDT this evening Lower Hells
     Canyon/Salmon River Region...Orofino/Grangeville Region.

&&

In the hours before

Special weather statement, Jul 1, 4:42 PM PST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
642 PM MDT Thu Jul 1 2021

MTZ001-003-020115-
Flathead/Mission Valleys MT-Kootenai/Cabinet Region MT-
642 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAKE...EAST CENTRAL
SANDERS AND SOUTHERN FLATHEAD COUNTIES UNTIL 715 PM MDT...

At 641 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Plains, or 25 miles west of Polson. this storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Niarada and Lonepine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4767 11482 4778 11486 4788 11450 4766 11445
TIME...MOT...LOC 0041Z 260DEG 1KT 4770 11470
Special weather statement, Jul 1, 4:52 PM PST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Missoula MT
652 PM MDT Thu Jul 1 2021

MTZ003-020130-
Flathead/Mission Valleys MT-
652 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE COUNTY UNTIL
730 PM MDT...

At 652 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Big Arm, or 11 miles west of Polson. this storm
was nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Big Arm and Elmo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4771 11446 4781 11447 4785 11426 4769 11422
TIME...MOT...LOC 0052Z 260DEG 1KT 4774 11440
Local storm report, Jul 1, 5:22 PM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
722 PM MDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND GST     6 WNW MISSOULA          46.92N 114.10W
07/01/2021  M64 MPH          MISSOULA           MT   ASOS

            ASOS STATION KMSO MISSOULA, MT.

&&

JK
Special weather statement, Jul 1, 5:30 PM PST, 30 minutes before
Special Weather Statement
National Weather Service Missoula MT
730 PM MDT Thu Jul 1 2021

MTZ001>003-020200-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
730 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND SOUTH
CENTRAL FLATHEAD COUNTIES UNTIL 800 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kings Point, or 7 miles northeast of Polson, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Woods Bay, Bigfork, Swan Lake, Kings Point, Big Arm, Somers,
Lakeside, Finley Point, Rollins and Dayton.

LAT...LON 4771 11395 4779 11429 4818 11422 4797 11360
TIME...MOT...LOC 0129Z 206DEG 26KT 4778 11405
Special weather statement, Jul 1, 5:42 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Missoula MT
742 PM MDT Thu Jul 1 2021

MTZ002>004-043-020215-
Flathead/Mission Valleys MT-West Glacier Region MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
742 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAKE...NORTHERN
MISSOULA...SOUTHEASTERN SANDERS AND SOUTHWESTERN FLATHEAD COUNTIES
UNTIL 815 PM MDT...

At 742 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Big Arm to 9 miles north of
Dixon. Movement was east at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Polson, Ronan, Pablo, Jette, Turtle Lake, Kings Point, Rocky Point,
Old Agency, Kerr, Dixon, Big Arm, Allentown, Moiese, Kicking Horse,
Round Butte, Charlo, Fort Connah, Elmo, Finley Point and Niarada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4787 11394 4736 11392 4728 11445 4782 11449
TIME...MOT...LOC 0142Z 254DEG 15KT 4780 11442 4745 11441
Special weather statement, Jul 1, 5:43 PM PST, 17 minutes before
Special Weather Statement
National Weather Service Missoula MT
743 PM MDT Thu Jul 1 2021

MTZ004-020230-
Lower Clark Fork Region MT-
743 PM MDT Thu Jul 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MINERAL COUNTY UNTIL 830
PM MDT...

At 742 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of St. Regis, or 13 miles west of Superior, moving
northeast at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Superior and Riverbend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4728 11505 4713 11475 4705 11511 4708 11514
      4710 11514 4710 11516 4713 11519 4714 11522
TIME...MOT...LOC 0142Z 231DEG 10KT 4712 11516

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Clearwater

When
July 1, 6:00 PM PST to 10:59 PM PST
Where
Clearwater County, 60.51 mi S of Greer to 60.53 mi S of Greer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
45.508, -116.291

By 7:10 pm PDT, the Idaho Department of Transport began to receive reports of water, rocks, and mud on US-95 between mile marker 196-204, centered on MM200. This slide briefly closed both directions of the highway.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2021Every state in 2021This day in weather historyWarnings in Idaho, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966958.